Scared to take Lantus

davelenntx
By davelenntx Latest Reply 2014-06-10 09:08:20 -0500
Started 2014-06-05 23:42:43 -0500

I have been type 2 for many years. With no insurance I have been unable to take care of my diabetes. Several years ago, I went to a free clinic and the doctor did a finger stick on me (no FBG, no A1C), and of course my sugar was out the roof. He put me on Metformin 2000 mgs per day. I went back and saw him again and he did the same finger stick, and this time added another oral medication. The first day I took it I checked my FBG the next morning and the reading was in the 180's fasting. I felt miserable. I was throwing up and felt hypoglycemic.. A friend, who is also diabetic, explained that my sugars had been so high for so long that would be the way I would feel for awhile.
I went back to the doctor and explained what had happened and he had no sympathy. He told me that I had to get the sugars down. I quit seeing him.
I now have insurance and have gone to a doctor who I know to be competent. He put me on 2000mgs Metformin the first time I saw him. I went and had labs drawn and saw him a month later. My A1C was 12.2 He immediately added 20 units Lantus at 9 pm
The problem Iam having is Iam scared to take it. I have two fears:
1. Going low
2. Feeling the way I did when the oral med was added several years ago.
Can someone advise me on this? What do I do?
My eating habits suck too. Usually at night, since Iam working I eat pure junk. Usually crackers with peanut butter or cream cheese and chives. Chips are sometimes in what I eat. I also eat lots of candy at night. Lastly, if that is not enough (lol), I drink at least 1/2 gallon of diet coke or sprite zero.
Once again Iam open to advice and suggestions on how to add the Lantus. If I dont eat candy the night before my sugars are in the high 200's.


8 replies

Glucerna
Glucerna 2014-06-08 14:41:04 -0500 Report

I'm glad you're starting to take care of yourself. Talk with your doctor honestly about your fears around Lantus. Ask for a referral to a diabetes educator, who can spend more time with you and answer all of your questions plus help you figure out how to improve your eating habits. Take it one step at a time and you're going to feel better overall plus improve your health. ~Lynn @Glucerna

wraithmb
wraithmb 2014-06-07 08:57:30 -0500 Report

Steve tells it like it is. I lived like you do for years, as a type 1. I am lucky that I have only mild complications now. If I keep going though, I may not see my kids graduate. You need to eat healthier (everyone does), and find a schedule for meals and testing helps too. I snack at least 4 times a day, with 2 regular meals. It may not be conventional, but it works for ME. Find something that works for YOU.

With that said, I also use lantus and very seldom go low because of it. Knowing the action of lantus, the only way I could see that being a problem is if you skip meals, or eat less than normal, which is why I say to find a schedule and stick to it. Lantus is a longer acting, "non-peaking" insulin normally used as a basal (background) dosage to keep your bg levels from shooting upwards between meals.

jayabee52
jayabee52 2014-06-06 14:44:49 -0500 Report

Howdy Davw
You need not be afraid to use the Lantus due to going low. You have WAY too much Blood Glucose (BG) circulating in your body! Regarding your point #2 above, if you feel like you are going hypo then the thing you do is to stop everything at that point and check your BG levels. If it is NOT below 70 mg/dl then you do not have to do anything, and for goodness sake do NOT eat anything which is full of carbs.

My late wife had Lupis and RA for which she needed injections of corticosteroids. That would raise her BG levels over 600 mg/dl at times. So we needed to inject her (I handled the syringes since she was totally blind) with 2 special insulins for which her Endo gave us sliding scales. It would never fail after a few days of those special injections that she'd go "low" in the middle of the night. She'd wake ravenously hungry and scarf down cookies and candies. One of the times she woke like that she woke me and I took her
BG reading. I think it was in the vicinity of 180 mg/dl. Not even close to hypo. I urged her not to eat, but subsequent occurrances of the hypo feeling she didn't wake me agan with the excuse that she "didn't want to disturb" me. (but she did wake me with her eating) And she'd always be high for her fasting BG reading.

So I kinda know what you go through with your feelings of hypo, but not hypo.

If you do have a real hypo, then that is something you share with your Dr and discuss a lower dose of Diabetes medication of some kind.

I also echo Steve's suggestion to get your Dr to refer you to a RD. Most of diabetes' troubles may be boiled down to problems with our eating plans.

God's best to you and yours
James Baker

haoleboy
haoleboy 2014-06-06 00:18:41 -0500 Report

here you go … no sugar coating (you're diabetic after all) …
you need to grow up and take charge of your diabetes or you are going to die… oh and not just drop dead die but die with some (many) of the complications of diabetes … amputations, stroke, blindness, kidney failure to name a few.
you have to get your eating under control NOW … or all the medication in the world won't make a difference.
you need to follow your doctors advice, you said he was competent.
you have insurance so get a referral to a registered dietitian to get you on the proper food plan. then FOLLOW IT!
learn as much as you can about diabetes … coming here was a good start.
you need to turn over a new leaf and make your health, your LIFE a priority.
think of it as a new and healthy beginning. start today … put down the candy and grab some vegetables
I seriously say all this with much love. May come across harsh but I think you really need a wake up call

_/\_
Steve